Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Raleigh, NC

July 23, 2020Franklin County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 23, 2020, 2:42 PM EDT for Franklin County, Nash County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2020, 2:42 PM EDT (18:42 UTC)
Expired
Jul 23, 2020, 3:45 PM EDT
In force
63 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:45 PM EDTTSTM WND DMG4 Wnw Nashville, NCTREE DOWN AT VICK RD AND PLEASANT GROVE CHURCH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS52 KRAH 231842
SVRRAH
NCC069-127-231945-
/O.NEW.KRAH.SV.W.0121.200723T1842Z-200723T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
242 PM EDT Thu Jul 23 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Nash County in central North Carolina...
  Southeastern Franklin County in central North Carolina...

* Until 345 PM EDT.

* At 241 PM EDT, a severe thunderstorm was located near Nashville,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rocky Mount, Nashville, Dortches, Bailey, Bunn, Red Oak,
  Sharpsburg, Spring Hope, Pilot and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3615 7784 3605 7775 3584 7784 3585 7787
      3584 7790 3577 7807 3585 7827 3590 7831
      3590 7833 3592 7835 3615 7788
TIME...MOT...LOC 1841Z 302DEG 19KT 3592 7797 

HAIL...<.75IN
WIND...60MPH
 
$$

PWB
1 follow-up statement
322 
WWUS52 KRAH 231916
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
316 PM EDT Thu Jul 23 2020

NCC069-231925-
/O.CAN.KRAH.SV.W.0121.000000T0000Z-200723T1945Z/
Franklin NC-
316 PM EDT Thu Jul 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3586 7798 3581 7799 3577 7808 3584 7824
      3593 7819 3595 7817
TIME...MOT...LOC 1915Z 029DEG 10KT 3584 7812 

$$

NCC127-231945-
/O.CON.KRAH.SV.W.0121.000000T0000Z-200723T1945Z/
Nash NC-
316 PM EDT Thu Jul 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN NASH COUNTY...

At 315 PM EDT, a severe thunderstorm was located near Bailey, or 12
miles southwest of Nashville, moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bailey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3586 7798 3581 7799 3577 7808 3584 7824
      3593 7819 3595 7817
TIME...MOT...LOC 1915Z 029DEG 10KT 3584 7812 

HAIL...<.75IN
WIND...60MPH
 
$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:30 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 23, 11:30 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Thu Jul 23 2020

.SYNOPSIS...
Upper level high pressure over the area will weaken through Friday.
This will allow a weak cold front to move into NC from VA tonight,
then stall over eastern NC on Friday and Saturday.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
As of 1130 AM Thursday...

...A Heat Advisory remains in effect for the Sandhills, Coastal
Plain and eastern portions of the Piedmont through 900 PM...

...Strong thunderstorms expected this afternoon and evening, with
isolated severe thunderstorms possible...

The latest data analysis indicated surface high pressure off the SE
coast, with a weak surface trough over the Foothills. Only scattered
high cloudiness was observed at late morning, with cumulus
developing quickly now that the convective temperature has been
reached. The late morning temperatures ranged in the mid 80s NW into
the lower 90s SE. Dew point readings were in the 70s. This was
yielding heat indices of near 100 at 1100 am in the Heat Advisory
area.

A couple of concerns for the afternoon.

The heat will continue to pose a significant hazard for those that
have to be outside. Highs are expected to reach the mid to upper 90s
in the Advisory area, with near 90 in the NW Piedmont. Heat indices
will top out around 105 in the Advisory area, with upper 90s in the
NW.

Scattered thunderstorms are expected to develop by early afternoon.
Favored areas are in the NW and in the Sandhills initially. A few of
these storms may become strong to severe given the latest expected
MLCapes (strong instability) to go along with the surface trough to
enhance convergence and lift. Several disturbances aloft will also
approach in the increasing WNW flow aloft enhancing lift later today
and tonight. CAMS suggest that the western and northern areas will
be favored for strong to isolated severe thunderstorms this
afternoon, with another area in the south-central (Sandhills) region
favored. Additional convection will then develop and spread along
outflows late this afternoon well into the evening. The main threat
will be from isolated damaging wind gusts to near 60 mph in the most
intense thunderstorm cores.

The thunderstorms are expected to diminish late this evening and
overnight to areas of showers between 06z and 12z. Lows tonight will
be in the upper 60s to mid 70s north-central into the SE.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 330 AM Thursday...

Friday will look very similar to today, albeit a bit "cooler"
overall. The upper level trough will remain over the mid-Atlantic,
amplifying a bit from today. The Piedmont trough will once again set
up at the surface providing a focus for diurnal convection. Given
the very similar airmass with slightly lower temperatures, still
expect descent instability, with MLCAPE in the 1000-2000 J/Kg range,
PWATs of 1.9" to 2.2" while shear remains minimal. Thus, convection
will likely develop along the surface trough and any lingering
outflows from the night before. Given the abundant moisture, the
storms could produce locally heavy rainfall and a strong downburst
or two, though for now do not expect any widespread threat for
severe weather. Most convection should taper off after sunset and
the loss of daytime heating. As mentioned earlier, highs will be a
bit lower than previous days, topping out in the upper 80s to low
90s, resulting in heat index values in the mid 90s to around 100.
Overnight lows should bottom out in the upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...

An upper wave will be weakening across the region on Saturday
compared to Friday, but should still be strong enough to serve as a
forcing mechanism for showers and thunderstorms Saturday afternoon.
Have kept likely pops over a similar area to the previous forecast,
keeping chance pops to the Triad and northern counties. The diurnal
trend for showers/storms will continue into Sunday, but have kept
the chance pops generally to the south of US 64.

Monday still appears that it will be the driest day of the next 7,
with only a slight chance of showers/storms, again generally south
of US 64. While the ECMWF and GFS both show a front dropping from
Canada through the middle of next work week, there are still the
usual timing differences in the timing of the front. Regardless,
still appears that the diurnal trend for showers and thunderstorms
will continue Tuesday and Wednesday, with higher pops on Wednesday
as the front moves closer.

The hot and humid trend continues throughout the extended forecast,
with Tuesday likely to be the hottest day before cloud cover begins
to drop the temperature somewhat on Wednesday. Even so, temperatures
should be above normal throughout the period.

&&

.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...
As of 630 AM Wednesday...

24 hour TAF period: High confidence VFR conditions will prevail
through the TAF period. The exception will be during the afternoon
and evening hours when and where showers and thunderstorms occur,
which would result in the usual heavy rain, reduced cigs/vsbys and
strong winds. Any and all terminals could be impacted, with the most
likely timing between 20Z and 03Z. Otherwise, winds will generally
be southwesterly at 5-10 kts.

Looking ahead: Expect diurnally driven aft/eve convection each day
through the extended period. Some pre-dawn/early morning fog/low-
stratus will be increasingly possible with better convective
coverage the preceding evenings. Otherwise, VFR conditions should
prevail.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028-
041>043-077-078-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...KC
LONG TERM...Green
AVIATION...KC
Hazardous weather outlook, Jul 23, 3:19 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
319 AM EDT Thu Jul 23 2020

NCZ010-011-026>028-041>043-077-078-088-089-240730-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
319 AM EDT Thu Jul 23 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-073>076-083>086-240730-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-Hoke-
319 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:09 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more17 hr
Jul 23, 2:53 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jul 23, 3:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph56 min
Jul 23, 3:30 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jul 23, 3:56 PM EDTAreal Flood AdvisoryRAHFranklin, Wake2 hr
Jul 23, 4:04 PM EDTSpecial Weather StatementRAHWilson41 min
Jul 23, 4:09 PM EDTSpecial Weather StatementRAHDavidson, Forsyth66 min
Jul 23, 4:24 PM EDTFlash Flood Warning Considerable damage threatRAHDavidson, Forsyth, Guilford5 hr
Jul 23, 4:34 PM EDTSpecial Weather StatementRAHWayne26 min
Jul 23, 5:00 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson2 hr
Jul 23, 5:04 PM EDTAreal Flood AdvisoryRAHWake116 min
Jul 23, 5:24 PM EDTSpecial Weather StatementRAHJohnston51 min
Jul 23, 6:06 PM EDTSpecial Weather StatementRAHLee39 min
Jul 23, 6:34 PM EDTFlash Flood Warning Considerable damage threatRAHWake77 min
Jul 23, 6:40 PM EDTSpecial Weather StatementRAHHarnett50 min
Jul 23, 7:11 PM EDTAreal Flood AdvisoryRAHHarnett4 hr
Jul 23, 7:30 PM EDTSevere Thunderstorm WarningRAHSampson17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.